Pfizer will pay a $3.78 million settlement to the family of a nine-year-old
New York girl who died in June 2004 as the result of a drug-induced disease known
as Stevens Johnson Syndrome, which caused all of her skin to peel off.
The settlement approval was filed Friday following a hearing
before New York State Supreme Court Judge Judith H.
Jesse Nichols Jacobson died less than a month after
receiving the Pfizer-produced drugs Dilantin and Flagyl. Dilantin is an anti-seizure
drug and Flagyl is an anti-fungal medication. Shortly after the administration
of the drugs, Ms. Jacobson developed a drug-induced condition known as toxic
epidermal necrolysis or TEN, which causes a severe rash and leads to the loss
of 30 percent to 100 percent of a patient’s skin, often followed by infections,
blindness or death.
A study compiled by 15 burn centers in the U.S. revealed that more than 20
percent of TEN cases are believed to be caused by Dilantin use, with deaths
reported in approximately one of every four cases.
Dilantin is one of the most commonly-prescribed anti-seizure
drugs in the U.S.,
and has been marketed by Pfizer and its predecessor companies since 1936.
and other countries, Pfizer warns that patients with African ancestry have a
higher risk for developing Dilantin Hypersensitivity Syndrome which can include
TEN, but Pfizer has not bothered warning doctors and patients in the United States,”
says Jensen, counsel for the estate and adoptive parents of Ms. Jacobson.
“Pfizer’s label does not advise clinicians that a
drug-company sponsored survey of seizure clinicians concluded that Dilantin
should virtually never be used as a first line anti-seizure drug for children.
As many as 14 in 10,000 children who take Dilantin will develop Stevens-Johnson
Syndrome (SJS) or TEN.” “When Pfizer is promoting a blockbuster drug
that has an association with SJS/TEN, such as Bextra, Pfizer advocates
aggressive monitoring, patient and physician education programs and less use of
the drug to reduce the potential for these dreadful diseases. Dilantin may
cause more SJS/TEN than any other drug in the world, yet Pfizer has taken no such
action regarding it,” Jensen says.
“Dr. Margaret Nichols, Ms. Jacobson’s adoptive mother,
is hopeful Pfizer will begin providing warnings and education about Dilantin directly
to doctors and patients in the U.S.,
just as they do in other nations, particularly since our country has a large
population with African ancestry, which is at greater risk for Dilantin Hypersensitivity
Syndrome and TEN,” Mr. Jensen says.